The new dagga-like is made up of several “very dangerous” substances. Picture: Supplied

Pretoria - A new marijuana-like drug which causes life-threatening complications such as toxic hallucinations, delirium, convulsions, brain haemorrhaging and comas among its users has been identified.

The drug is similar to dagga and has the street name herbal blend, puff, blazing and crazy coconut.

SAPS spokesperson Captain Augustinah Selepe said forensic tests on the drug revealed it was not only a classified narcotic drug, but also illegal. “It’s a schedule two offence.”

Selepe said the drug was made up of several “very dangerous” substances.

A report released last week revealed the drug contained traces of synthetic cannabinoid 5-Fluoro-ADB.

Selepe said police had seized the drug from the shops that sold it.

Acute effects experienced after smoking the drug include euphoria, vomiting and nausea. “The more serious effects include loss of consciousness, possible coma, chest pains, strokes and hypertension,” Selepe said.

The substance, packaged in a small black bag, is found mainly in Pretoria West, Pretoria Gardens, Daspoort and Hercules areas and is accessible over the counter at tobacco shops, tuck shops and adult shops.

It is then mixed with cigarette tobacco or rolled on its own.

Fourteen people have been hospitalised.

The mother of a 14-year-old Daspoort schoolboy, whose experience with the dangerous herbal blend drug went viral last month, said her son had apologised for his actions. He was one of three boys who experimented with the drug and landed in hospital.

His mother said she received the shock of her life when she got a call saying her son had overdosed on drugs.

“I couldn’t for the life of me comprehend what was being said over the phone. My son? Drugs? What?”

The mother described her son as far from being a “bad boy” who was caught up with bad friends. She said he enjoyed cricket and karate and had never been involved in illicit behaviour. “He was a victim of peer pressure that landed him in hospital. The first thing he said to me upon arrival was ‘I’m so sorry mom’. They said it was herbal and not harmful.”

She said she immediately broke down but forgave him.

“Peer pressure comes in different forms. Parents must speak to their kids about it,” she said. His siblings were not informed about the ordeal.

Another parent, whose son also landed in hospital after experimenting with the drug, described his son as “not a bad child”. Instead, she said her son was rather acting out from an “I don’t care” attitude he developed as his family went through difficult times. She said domestic problems contributed to her son dabbling in drugs.

Last week, she and her son spoke about the drug use publicly for the first time on radio.

“I dealt with my anger and stress in the wrong way, which had a negative effect on my son. I broke walls, jumped out of a moving vehicle (not at high speed) and ran out of adrenalin, or more easily by taking a large gulp of whiskey to calm down. I was a bad example.”

They moved from one area to another due to financial difficulties and her son was struggling to adjust because he didn’t fit in. He took a while to make new friends and mixed with the wrong crowd at times, she said. “ All the factors came into play and it was easier for him to experiment,” she said.

The teens were receiving psychological help and have gone back to school.

Pretoria News